Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Albuquerque, NM

June 20, 2003Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 20, 2003, 6:20 PM MDT for Roosevelt County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 6:20 PM MDT (00:20 UTC)
Expired
Jun 20, 2003, 7:00 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:30 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 210020 CCA
SVRABQ
NMC041-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 PM MDT FRI JUN 20 2003

CORRECTED TO ADD LAT/LON

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 700 PM MDT

* AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF MILNESAND...OR ABOUT 39 MILES
  SOUTHWEST OF PORTALES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTH OF MILNESAND AT 645 PM MDT
  8 MILES SOUTH OF PEP AT 650 PM MDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF VERY LARGE HAIL WHICH CAN
CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3360 10308 3359 10349 3365 10350 3366 10368
          3383 10368 3388 10308

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:58 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 20, 2:58 PM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT FRI JUN 20 2003

ALTHOUGH NM HAD PLENTY OF MOISTURE IN THE EAST...A STRONG
DRY PUSH HAS ALREADY ENTERED THE WEST USHERED BY STEADY MID AND
UPPER LEVEL SOUTHWESTERLY FLOW. WILL DROP SANGRES FROM THE CURRENT
SEVERE THUNDERSTORM WATCH...SINCE GREATER MOISTURE AND INSTABILITY
ARE FURTHER EAST. NICE SHT WV TO PUSH THRU THE E THIS EVE. HIGH
PRECIPITABLE WATER AHEAD OF THE DRY PUSH TO REMAIN UNTIL AT LEAST
MIDNIGHT...SO WE/LL LET THE FLASH FLOOD WATCH EXPIRE AT MIDNIGHT.

WILL CONTINUE DRY FORECAST FOR SAT THRU TUE EAST...SAT THRU FRI
WEST...SINCE SW FLOW ALOFT WILL KEEP THINGS WARM...DRY AND BREEZY.
THIS WILL INCREASE THE FIRE DANGER AND LIKELY YIELD SOME FIRE WX
WATCHES/WARNINGS. ISOLD TS POSSIBLE FAR EAST WED AFTN/EVE AS A BACK
DOOR CF DROPS SOUTH. SLIGHT PATTERN CHANGE COMING LATE THU
OR FRI WITH NW FLOW ALOFT RETURNING TO N CENTRAL AND NE. ADDED SLT
CHC CONVECTIVE POPS FRI TO REFLECT THIS POSSIBILITY N CENTRAL THRU E
CENTRAL. LATER SHIFTS MAY ADD POPS TO THU PM AS WELL...BUT TOO
UNCERTAIN TO UPDATE THU GRIDS AT THIS TIME.

PRELIMINARY NUMBERS...

FARMINGTON................ 053/091 057/092 060 44000
GALLUP.................... 044/087 047/089 049 44000
GRANTS.................... 049/086 052/087 053 44000
GLENWOOD.................. 051/094 054/095 056 44000
CHAMA..................... 036/081 041/083 042 44000
LOS ALAMOS................ 046/080 052/081 052 44000
RED RIVER................. 038/077 041/080 041 44100
TAOS...................... 044/083 047/085 047 44000
SANTA FE.................. 044/082 050/083 050 44000
SANTA FE AIRPORT.......... 049/085 052/086 052 44000
ESPANOLA.................. 048/089 051/090 051 44000
ALBUQUERQUE HEIGHTS....... 058/090 061/091 062 44000
ALBUQUERQUE VALLEY........ 053/093 056/094 057 44000
ALBUQUERQUE FOOTHILLS..... 053/086 056/087 057 44000
ALBUQUERQUE WEST MESA..... 057/091 060/092 062 44000
SOCORRO................... 055/095 058/097 058 44000
SANDIA PARK/CEDAR CREST... 048/080 051/081 051 44000
MORIARTY/ESTANCIA......... 045/085 047/086 048 44000
CARRIZOZO................. 057/093 059/095 058 44000
RUIDOSO................... 052/084 055/086 053 44000
RATON..................... 045/084 050/086 049 44100
LAS VEGAS................. 046/082 049/084 048 44000
ROY....................... 051/085 054/087 053 44100
CLAYTON................... 058/088 059/090 059 44100
SANTA ROSA................ 057/092 060/094 059 44000
TUCUMCARI................. 061/092 062/095 061 44100
FORT SUMNER............... 059/092 061/095 061 44100
CLOVIS.................... 060/092 061/096 061 44100
PORTALES.................. 060/093 061/097 061 44100
ROSWELL................... 063/097 064/099 063 44100

.ABQ...SVR TSTM WATCH NMZ005<007-011<013-016<019-021-020-026- UNTIL
800 PM.
FLASH FLOOD WATCH NMZ005<007-011<013-016<019-021-020-026- UNTIL
MIDNIGHT.

DLC
Hazardous weather outlook, Jun 20, 6:00 AM MDT, 12 hours 20 minutes before
NMZ001>021-026-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST
AND EAST CENTRAL PLAINS. AN UPPER LEVEL SHORT WAVE MOVING ACROSS THE
AREA COMBINED WITH AN UNSTABLE ATMOSPHERE AND DAYTIME HEATING WILL
RESULT IN SHOWERS AND THUNDERSTORMS FORMING BY NOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 20, 4:15 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
415 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    ELIDA                     NM   1.25 INCH HAIL
06/20/03   ROOSEVELT                      PUBLIC REPORT

JM
Local storm report, Jun 20, 4:45 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
445 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    ELIDA                     NM   1.00 INCH HAIL
06/20/03   ROOSEVELT                      REPORTED BY ROOSEVELT CO
                                          PD

JM
Local storm report, Jun 20, 4:51 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
451 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    1 N ROSWELL               NM   .75 INCH HAIL
06/20/03   CHAVES                         REPORTED BY ROSWELL PD

JM
Special weather statement, Jun 20, 5:28 PM MDT, 52 minutes before
NMZ004>007-010>013-016>021-026>029-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 PM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH #549. THE COUNTIES CLEARED INCLUDE...
TAOS...

SEVERE THUNDERSTORM WATCH #549 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...
HARDING...ROOSEVELT...QUAY...CHAVES...LINCOLN...CURRY...DE
BACA...TORRANCE...SANTA FE...SAN MIGUEL...GUADALUPE...UNION...MORA
AND COLFAX.
Local storm report, Jun 20, 6:05 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
605 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    CAUSEY                    NM   .75 INCH HAIL
06/20/03   ROOSEVELT                      REPORTED BY PORTALES EMC

JM/DLC

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:11 PM MDTSevere Thunderstorm WarningABQRoosevelt49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.